Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2003, 9:40 PM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 9:40 PM CDT (02:40 UTC)
- Expired
- Jul 7, 2003, 10:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Scott County, IA, Rock Island County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3170 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 080240 SVRDVN IAC163-ILC161-080315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 939 PM CDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS * UNTIL 1015 PM CDT * AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES WEST OF PRINCETON...OR 8 MILES NORTHEAST OF BETTENDORF...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PRINCETON NOW. CORDOVA BY 945 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR NORTHWESTERN ILLINOIS. LAT...LON 4174 9046 4164 9045 4163 9017 4175 9026 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:25 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 7, 9:25 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 925 PM CDT MON JUL 7 2003 BUSY EVENING WITH THINGS QUIETING DOWN SOME (FOR THE TIME BEING). SURFACE ANALYSIS SHOWS RIDGING INTO CENTRAL IA LEADING TO DIMINISHING TREND TO CONVECTION THERE. SURFACE LOW NEAR MISSISSIPPI RIVER FUELING CONVECTION IN EASTERN CWA WHICH WILL BE EXITING IN THE NEXT 1 TO 2 HRS. FOCUS LOOKS TO SHIFT BACK WEST WHERE CONVECTION EXPECTED TO REV UP WITH NOSE OF LLJ INTERACTING WITH EAST-WEST FRONTAL ZONE. POTENTIAL FOR MCS TO ROLL EASTBOUND ALONG AND TO THE NORTH OF THE FRONTAL ZONE BRINGING MORE HEAVY RAIN AND POTENTIAL FOR SOME HAIL AND GUSTY WINDS LATER TONIGHT...AFTER 1-3 AM. FLOODING IS BECOMING A REAL CONCERN AS THE 1-80 CORRIDOR NOW HAS GOTTEN A REAL GOOD SOAKING WITH STANDING WATER IN SOME FIELDS...INDICATING FLASH FLOODING NOT FAR OFF IF CONVECTION CAN RETURN QUICKLY ENOUGH. EARLY THIS MORNING...THE HIGHWAY 30 CORRIDOR AND NORTH GOT HIT WITH HEAVY RAIN. FFG VALUES LOWERING NOW IN MANY AREAS ACROSS THE NORTH AND CENTRAL TO 1 TO 2 INCHES IN 3 HRS. RIVERS ARE ON THE RISE AS WELL. FLOOD WATCHES MAY BE NECESSARY IN THE NEXT 24 HRS...AS PATTERN LOOKING SOMEWHAT OMINOUS FOR THE POTENTIAL OF ATLEAST 2 MORE CONVECTIVE COMPLEXES IN THE NEXT 36 HRS. ON A SIDE NOTE...ALL ATTEMPTS TO REVIVE THE KDVN DOPPLER RADAR HAVE FAILED. PARTS ARE ON ORDER BUT THEY WON/T ARRIVE UNTIL TOMORROW MORNING...AT THE EARLIEST. SO...THE RADAR WILL BE OUT OF SERVICE FOR THE REST OF TONIGHT. WE APPRECIATE ALL OF THE ASSISTANCE FROM SURROUNDING WFO/S AND OUR MEDIA PARTNERS CONTINUED ASSISTANCE DURING THE OVERNIGHT WOULD BE GREATLY APPRECIATED. MCCLURE .DVN... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Jul 7, 5:15 AM CDT, 16 hours 25 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015-016-024>026-034-035-MOZ009-010-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 AM CDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... ON-GOING STRONG TO SEVERE THUNDERSTORMS MAINLY NORTH OF HIGHWAY 30 WILL DISSIPATE SHORTLY AFTER SUNRISE. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS OVER 60 MPH AND VERY HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP LATER TODAY AS AN UPPER LEVEL IMPULSE MOVES EAST ALONG THE IOWA AND MINNESOTA BORDER. THE AREA OF GREATEST THREAT FOR SEVERE WEATHER WILL BE MAINLY NORTH OF A LINE FROM PRINCETON THROUGH THE QUAD CITIES...TO NEAR BELLE PLAINE ALONG A STALLED FRONT. THESE STORMS WILL AGAIN BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG INTERACTIONS OF STORM OUTFLOW BOUNDARIES. ALSO...VERY MOIST ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL WITH THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES AS HIGH AS 1 TO 2 INCHES AN HOUR. THIS COULD LEAD TO URBAN FLOODING...RAPID RISES ON STREAMS...AND PONDING OF WATER IN LOW LYING AREAS. IN ADDITION...CONDITIONS WILL BE HOT AND VERY HUMID IN THE AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 80. SURFACE DEWPOINTS AS HIGH AS THE MID 70S...ALONG WITH TEMPERATURES APPROACHING 90...WILL RESULT IN HEAT INDICES AS HIGH AS 100 TO 105. TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP WEST OF THE REGION AND MOVE INTO EASTERN IOWA AND NORTHWEST ILLINOIS ALONG AND NORTH OF THE FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WIND...AND VERY HEAVY RAINFALL. THE AREA OF GREATEST RISK WILL BE ALONG AND NORTH OF A LINE FROM WASHINGTON IOWA TO PRINCETON ILLINOIS. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE. LOCATIONS THAT MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL NEED TO BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT AS THE SURFACE FRONT GRADUALLY PUSHES SOUTH ACROSS THE OUTLOOK AREA. THE AREA OF GREATEST RISK IS EXPECTED TO BE MAINLY SOUTH OF THE HIGHWAY 30 CORRIDOR. THE SEVERE WEATHER THREAT WILL INCLUDE THE POTENTIAL FOR LARGE HAIL...DAMAGING WIND...AND FLASH FLOODING FROM HEAVY RAINFALL. THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND SUNDAY...BUT AT THIS TIME IT DOES NOT APPEAR THAT THERE WILL BE A SIGNIFICANT POTENTIAL FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR SEVERE THUNDERSTORMS OCCURRING IN EASTERN IOWA AND FAR NORTHWEST ILLINOIS THIS MORNING. ADDITIONAL ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA. STORM SPOTTER ACTIVATION MAY AGAIN BE NEEDED FOR TUESDAY AND TUESDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
In the hours before
Local storm report, Jul 7, 8:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 2 E GALVA IL .25 INCH HAIL
07/07/03 HENRY REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 7, 8:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM KEWANEE IL .75 INCH HAIL
07/07/03 HENRY REPORTED BY STORM
SPOTTER.Local storm report, Jul 7, 9:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0858 PM 12 N GALVA IL .88 INCH HAIL
07/07/03 HENRY REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 7, 9:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM 4 N GALVA IL .88 INCH HAIL
07/07/03 HENRY REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 7, 9:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0621 PM ELDRIDGE IA .5 INCH HAIL
07/07/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0621 PM ELDRIDGE IA .75 INCH HAIL
07/07/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0634 PM PARKVIEW IA .25 INCH HAIL
07/07/03 SCOTT REPORTED BY HAM RADIO
OPERATOR.
0640 PM 4 E ELDRIDGE IA 2 INCH HAIL
07/07/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0701 PM DAVENPORT ARPT IA .25 INCH HAIL
07/07/03 SCOTT
0708 PM MUSCATINE IA .88 INCH HAIL
07/07/03 MUSCATINE REPORTED BY STORM
SPOTTER.
0708 PM BETTENDORF IA .5 INCH HAIL
07/07/03 SCOTT REPORTED BY STORM
SPOTTER.
0708 PM DAVENPORT ARPT IA .5 INCH HAIL
07/07/03 SCOTT
0713 PM BETTENDORF IA .5 INCH HAIL
07/07/03 SCOTT REPORTED BY STORM
SPOTTER.
0719 PM ELDRIDGE IA .25 INCH HAIL
07/07/03 SCOTT REPORTED BY STORM
SPOTTER.
0720 PM BETTENDORF IA .75 INCH HAIL
07/07/03 SCOTT EVENT DURATION 6
MINUTES. REPORTED BY
STORM SPOTTER.
0720 PM BETTENDORF IA .5 INCH HAIL
07/07/03 SCOTT
0737 PM 1 S RAPIDS CITY IL .25 INCH HAIL
07/07/03 ROCK ISLAND REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0737 PM ELDRIDGE IA HEAVY RAIN
07/07/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0737 PM MORRISON IL .25 INCH HAIL
07/07/03 WHITESIDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0750 PM ATALISSA IA 60 MPH TSTM GUST
07/07/03 MUSCATINE REPORTED BY MEDIA.
0753 PM ELDRIDGE IA .5 INCH HAIL
07/07/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0755 PM GENESEO IL 50 MPH TSTM GUST
07/07/03 HENRY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0800 PM GENESEO IL WIND DAMAGE
07/07/03 HENRY 10 INCH DIAMETER TREE
LIMB DOWN. NUMEROUS 2-3
INCH DIAMETER LIMBS
DOWN. REPORTED BY
OFF-DUTY NWS EMPLOYEE.
0815 PM 7 NW STERLING IL 1 INCH HAIL
07/07/03 WHITESIDE REPORTED BY STORM CHASER.
0815 PM 7 NW STERLING IL .75 INCH HAIL
07/07/03 WHITESIDE REPORTED BY STORM CHASER.
0838 PM PLEASANT VLY IA HEAVY RAIN
07/07/03 SCOTT 1.75 INCHES OF RAIN.
REPORTED BY HAM RADIO
OPERATOR.
0845 PM 2 E GALVA IL .25 INCH HAIL
07/07/03 HENRY REPORTED BY EMERGENCY
MANAGEMENT.
0850 PM KEWANEE IL .75 INCH HAIL
07/07/03 HENRY REPORTED BY STORM
SPOTTER.
0858 PM 12 N GALVA IL .88 INCH HAIL
07/07/03 HENRY REPORTED BY EMERGENCY
MANAGEMENT.
0914 PM 4 N GALVA IL .88 INCH HAIL
07/07/03 HENRY REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 7, 9:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 PM LE CLAIR IA HEAVY RAIN
07/07/03 SCOTT 2.1 INCHES OF RAIN
MEASURED AT THE IOWA
WELCOME CENTER.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 63 min |
| Jul 7, 7:15 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 55 min |
| Jul 8, 1:24 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 46 min |
| Jul 8, 1:42 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 48 min |
| Jul 7, 7:42 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 58 min |
| Jul 7, 8:02 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 58 min |
| Jul 7, 8:33 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 72 min |
| Jul 7, 8:41 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 64 min |
| Jul 8, 12:27 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 48 min |
| Jul 8, 1:13 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 47 min |
| Jul 8, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 31 min |
| Jul 8, 1:55 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.